Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 18, NWS San Diego, CA

July 30, 2015San Diego County, California

NWS San Diego, CA issued this flash flood warning at Jul 30, 2015, 2:33 PM PDT for San Diego County, California. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2015, 2:33 PM PDT (21:33 UTC)
Expired
Jul 30, 2015, 6:30 PM PDT
In force
4 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 48 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 3:15 PM PDTFLASH FLOOD3 W Pine Valley, CA4-6 OF WATER FLOWING ACROSS OLD HIGHWAY 80 IN GUATAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2015-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2015-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

820 
WGUS56 KSGX 302133
FFWSGX
CAC073-310130-
/O.NEW.KSGX.FF.W.0018.150730T2133Z-150731T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
233 PM PDT THU JUL 30 2015

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN SAN DIEGO COUNTY IN SOUTHWESTERN CALIFORNIA...

* UNTIL 630 PM PDT

* AT 229 PM PDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE 
  WARNED AREA...WITH RADAR ESTIMATED RAINFALL IN EXCESS ON 1 INCH IN 
  THE LAST HOUR WEST OF PINE VALLEY NEAR INTERSTATE 8. ADDITIONAL 
  HEAVY RAINFALL IS EXPECTED. FLASH FLOODING WILL LIKELY BEGIN 
  SHORTLY.

* SOME LOCATIONS THAT WILL LIKELY EXPERIENCE FLOODING INCLUDE... 
  CUYAMACA RANCHO STATE PARK...I-8 BETWEEN PINE VALLEY AND 
  BOULEVARD...SOUTHERN MOUNT LAGUNA...LAKE MORENA...HWY S1 BETWEEN 
  LAKE CUYAMACA AND MOUNT LAGUNA...PINE VALLEY...DESCANSO...CAMPO 
  AND LAKE CUYAMACA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND AS WELL AS
OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3273 11663 3282 11669 3301 11670 3301 11652
      3290 11649 3261 11623 3259 11648

$$

ALBRIGHT
2 follow-up statements
289 
WGUS76 KSGX 302232
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
332 PM PDT THU JUL 30 2015

CAC073-310130-
/O.CON.KSGX.FF.W.0018.000000T0000Z-150731T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
332 PM PDT THU JUL 30 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM PDT FOR
SOUTHEASTERN SAN DIEGO COUNTY...

AT 320 PM PDT...DOPPLER RADAR INDICATED THE HEAVIEST RAINFALL WAS 
BEGINNING TO MOVE TO THE NORTH AND EAST...OUT OF THE WARNED AREA.  
VERY HEAVY RAINFALL CONTINUED NORTH OF PINE VALLEY AND SOUTH OF 
JULIAN.

SPOTTERS REPORTED UP TO 1.5 INCHES OF RAINFALL NEAR MT LAGUNA WITH 
RADAR ESTIMATES UP TO 1 INCH ACROSS A WIDESPREAD AREA. VERY HEAVY 
RAIN RATES IN EXCESS OF 0.5 INCHES IN 10 MINUTES WERE ALSO REPORTED.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...CUYAMACA 
RANCHO STATE PARK...I-8 BETWEEN PINE VALLEY AND BOULEVARD...SOUTHERN 
MOUNT LAGUNA...LAKE MORENA...HWY S1 BETWEEN LAKE CUYAMACA AND MOUNT 
LAGUNA...PINE VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES.  ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3273 11663 3282 11669 3301 11670 3301 11652
      3290 11649 3261 11623 3259 11648

$$

ALBRIGHT
872 
WGUS76 KSGX 310122
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
622 PM PDT THU JUL 30 2015

CAC073-310131-
/O.EXP.KSGX.FF.W.0018.000000T0000Z-150731T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
622 PM PDT THU JUL 30 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SAN DIEGO COUNTY WILL
EXPIRE AT 630 PM PDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3273 11663 3282 11669 3301 11670 3301 11652
      3290 11649 3261 11623 3259 11648

$$

ALBRIGHT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 1:42 PM PDT, 51 minutes earlier.

Area forecast discussion, Jul 30, 1:42 PM PDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
142 PM PDT THU JUL 30 2015

.SYNOPSIS...
WARM AND HUMID TODAY WITH ISOLATED TO NUMEROUS SHOWERS AND
THUNDERSTORMS OVER THE AREA. FLASH FLOOD WATCH FOR
MOUNTAINS/DESERTS/INLAND EMPIRE THROUGH THIS EVENING. DRIER...WITH
NEAR NORMAL HIGH TEMPERATURES...THIS WEEKEND INTO EARLY NEXT WEEK
AS HIGH PRESSURE BUILDS ALOFT. NIGHT/MORNING LOW CLOUDS ALONG THE
COAST AND BREEZY WESTERLY WIND THROUGH MOUNTAIN PASSES AND ALONG
DESERT MOUNTAIN SLOPES THROUGH THE PERIOD.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

AT 1 PM PDT...WATER VAPOR SATELLITE IMAGERY DISPLAYED A BROAD
UPPER-LEVEL RIDGE STRETCHING FROM THE LOWER MISSISSIPPI VALLEY TO
CENTRAL NEVADA...AND A WEAK UPPER-LEVEL LOW AROUND 200 MILES SSW
OF SAN DIEGO. COMPOSITE RADAR IMAGERY SHOWED SCATTERED SHOWERS AND
THUNDERSTORMS...MAINLY OVER THE RIVERSIDE COUNTY AND SAN
BERNARDINO COUNTY MOUNTAINS. WITH HIGH PRECIPITABLE WATER
VALUES...DIURNAL HEATING AND COOLING ALOFT...CONVECTIVE ACTIVITY
IS EXPECTED TO STRENGTHEN AND INCREASE THROUGH THIS
AFTERNOON...MAINLY OVER THE INLAND VALLEYS...MOUNTAINS AND
DESERTS. GIVEN THE MID AND UPPER-LEVEL WINDS...MOST STORMS ARE
MOVING AROUND 15 TO 20 MPH. HOWEVER...IF ANY OF THESE STORMS
BECOME STATIONARY OR TRAIN OVER A LOCATION...THERE IS A GOOD
POTENTIAL FOR FLASH FLOODING. THE FLASH FLOOD WATCH FOR THE
MOUNTAINS...DESERTS AND INLAND EMPIRE REMAINS IN EFFECT THROUGH 8
PM PDT THIS EVENING. A WEAK UPPER-LEVEL WAVE MOVING ACROSS THE
REGION TONIGHT WILL CREATE THE POSSIBILITY OF AN ISOLATED
SHOWER/THUNDERSTORM OVER THE MOUNTAINS AND DESERTS.

ON FRIDAY...FLOW WILL SHIFT FROM SE TO MORE SOUTHERLY...ADVECTING
DRIER AIR INTO THE REGION. THIS WILL CREATE LESS OF A FLASH FLOOD
THREAT AND LOWER THE COVERAGE OF AFTERNOON THUNDERSTORMS COMPARED
TO TODAY. MODELS ARE TRENDING DRIER FOR THE WEEKEND INTO EARLY
NEXT WEEK AS THE AFOREMENTIONED UPPER-LEVEL RIDGE BUILDS TO THE
SE. THEREFORE...HAVE LOWERED POPS TO SLIGHT CHANCE FOR MOUNTAIN
AND HIGH DESERT AREAS ON SATURDAY...WITH A DRY FORECAST FOR SUNDAY
THROUGH TUESDAY. THE 30/1200 GFS BRINGS MOISTURE BACK INTO THE
REGION NEXT WEDNESDAY AS IT PULLS THE HIGH BACK NORTH...WHILE THE
ECMWF MAINTAINS DRY SOUTHWESTERLY FLOW ALOFT. A SLIGHT CHANCE OF
AFTERNOON THUNDERSTORMS HAS BEEN ADDED TO MOUNTAIN AND DESERT
AREAS WEDNESDAY AND THURSDAY. BUILDING HEIGHTS ALOFT WILL HELP
RAISE HIGH TEMPERATURES TO NEAR NORMAL...AND MAINTAIN A SHALLOW
MARINE LAYER WITH PATCHY NIGHT/MORNING LOW CLOUDS/FOG ALONG THE
COAST AND COASTAL VALLEYS. NORMAL ONSHORE PRESSURE GRADIENTS WILL
CREATE BREEZY WESTERLY WINDS THROUGH MOUNTAIN PASSES AND ALONG
DESERT MOUNTAIN SLOPES IN THE AFTERNOONS/EVENINGS THROUGH THE
PERIOD.

&&

.AVIATION...
302015Z...COAST/VALLEYS...LOW CLOUDS ARE PERSISTING
OVER THE COASTAL WATERS AND HOVERING JUST OFF THE COAST. THERE IS A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING
ACROSS THE ENTIRE REGION...THOUGH THE MOUNTAINS WILL BE FAVORED.
HOWEVER...CONFIDENCE ON TIMING IS LOW SO WILL MONITOR FOR VCTS
INCLUSION IN THE TAFS. STRATUS WITH BASES NEAR 1500 FT MSL AND TOPS
2000 FT MSL WILL PUSH BACK INLAND AFTER 31/0200Z.

MTNS/DESERTS...A CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUES
THROUGH THIS EVENING ACROSS THE MTS AND DESERTS. THUNDERSTORM BASES
WILL GENERALLY BE AOA 8000 FT MSL WITH TOPS TO 40000 FT MSL. THE
MAIN THREATS FROM THESE STORMS WILL BE BRIEF HEAVY RAIN AND FREQUENT
CLOUD-TO-CLOUD AND CLOUD-TO-GROUND LIGHTNING.

&&

.MARINE...
115 PM...THERE IS A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS OVER THE INNER COASTAL WATERS THROUGH THIS EVENING.
OTHERWISE...NO HAZARDOUS MARINE WEATHER IS EXPECTED THROUGH SUNDAY.

&&

.BEACHES...
115 PM...THE ELEVATED SURF WILL SUBSIDE TODAY AS THE
SWELL DECLINES TO AROUND 2 FT AT 14-15 SEC...BUT THE RISK OF STRONG
RIP CURRENTS AND LIGHTNING WILL PERSIST THROUGH THE EVENING.
THEREFORE THE BEACH HAZARDS STATEMENT WILL CONTINUE THROUGH THIS
EVENING. THE SLOW DOWNWARD TREND IN THE SWELL WILL CONTINUE THROUGH
THE WEEKEND.

&&

.SKYWARN...
SKYWARN ACTIVATION IS REQUESTED FOR SAN DIEGO...WESTERN RIVERSIDE
AND SOUTHWESTERN SAN BERNARDINO COUNTIES.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING FOR APPLE AND
     LUCERNE VALLEYS-COACHELLA VALLEY-RIVERSIDE COUNTY MOUNTAINS-
     SAN BERNARDINO COUNTY MOUNTAINS-SAN BERNARDINO AND
     RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY
     DESERTS-SAN DIEGO COUNTY MOUNTAINS-SAN GORGONIO PASS NEAR
     BANNING.

     BEACH HAZARDS STATEMENT UNTIL 8 PM PDT THIS EVENING FOR ORANGE
     COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS.

PZ...NONE.
&&

PUBLIC...JJT
AVIATION/MARINE/BEACHES...TS
RADAR...BA

In the hours before

Local storm report, Jul 30, 2:20 PM PDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
220 PM PDT THU JUL 30 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     LIGHTNING        6 N CAMPO               32.72N 116.47W
07/30/2015                   SAN DIEGO          CA   LAW ENFORCEMENT

            LIGHTNING STRIKE STARTED A SMALL FIRE NEAR
            INTERSTATE 8 AND KITCHEN CREEK.

&&

NWS SAN DIEGO CA
IRIS SYSTEM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:23 PM PDTSevere Thunderstorm WarningSGXSan Diego52 min
Jul 29, 5:34 PM PDTSevere Thunderstorm WarningSGXSan Bernardino34 min
Jul 29, 5:52 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Jul 29, 7:29 PM PDTAreal Flood AdvisorySGXRiverside, San Diego5 hr
Jul 29, 8:16 PM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego25 hr
Jul 30, 1:48 PM PDTFlash Flood WarningSGXRiverside5 hr
Jul 30, 3:46 PM PDTFlash Flood WarningSGXSan Diego3 hr
Jul 30, 4:58 PM PDTFlash Flood WarningSGXRiverside, San Bernardino3 hr
Jul 30, 4:59 PM PDTSevere Thunderstorm WarningSGXRiverside, San Bernardino61 min

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.